Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Older Asthma Medications

07/12/2010

Question:

I am nearly a Sr. Citizen and have had asthma since I was a baby.

For about the last 30 years my asthma has been well controlled. I have lived with it long enough, and had medications that I was familiar with so that I knew how to anticipate, prevent and control. I was doing fine. I have not been to the ER with an asthma attack in decades. When I do have an exacerbation, I know how to handle it successfully at home.

Then my dr. retired so I had to get a new one. The first thing my new dr did was to make me stop an asthma medication I`ve been taking for almost 35 years because it is an old drug, and there are newer ones now available.

I had been taking a low dose of oral terbutaline daily since 1977. I know thats a long time and its an old drug, but it worked for me. Now my dr made me stop the terbutaline all together and told me to just use flovent and a rescue inhaler. I have had more asthma problems in the 2 months since I had to change drugs than I did in the entire previous 10 years.

There is also a limit on the amount of the rescue inhaler I can get, so I have to be very stingy about using it. I don`t know if they still sell OTC inhalers (Primatine, etc.) or not, but if I run out of the rescue inhaler & can`t get another one yet I will have to look for something OTC now, which drugs I have always hated because they are much more harsh on my body.

Is it really such a crime to use an older medication if it was working for me?

Should I look for a different dr, or am I the one who is being "defiant" and "argumentative" and "refusing to cooperate" (those were the words she wrote in my chart - I saw them. I wasn`t trying to be "defiant" or "refuse" anything. What I did was BEG her to PLEASE let me at least taper off slowly from the medication I`ve been using for nearly 35 years if she was going to insist that I stop, and not just stop it cold).

Am I the one who is being unreasonable?

Answer:

We've all heard the saying, "You can't teach an old dog new tricks." That isn't exactly true, but for older physicians who are busy with practice, it is often difficult to remain current and up-to-date. It sounds like that may have been the case with your old doctor. His/her retirement may have been the best thing that could have happened to you from an asthma care perspective.

The use of oral terbutaline for asthma fell out of favor long ago and in most expert opinions, should not even be considered an option any more. In fact, oral forms of terbutaline and albuterol are not even mentioned as treatment options in the currently available asthma guidelines (and they actually haven't been for several versions now!). It has been shown that the routine use of these agents (even if they keep you feeling symptom free) can actually place you at risk should you suffer an acute asthma attack in the future. The term is tachyphylaxis--simply stated, it takes higher, and higher doses of a medication to see an effect. In an emergency situation, your rescue inhaler may not work at presribed doses because your body develops a resistance to the class of medications over time.

Along those same lines, I would NEVER recommend the use of over-the-counter agents such as Primatene Mist. Although it sounds like you and your new physician got off on the wrong foot on an interpersonal level, it appears that she really does have your best interests in mind: well controlled asthma based on the current standard of care.

If you are experiencing asthma symptoms on your current regimen of Flovent and rescue inhaler alone [i.e having to use your rescue inhaler more than two times per week or waking more than two times per month with asthma symptoms] you need an increase in your asthma therapy. According to currently available guidelines, your therapy should be increased in a step-wise fashion until your symptoms are controlled. This might include an increase in the dose of the Flovent, the addition of another controller agent such as Singulair, or a switch to an inhaler that includes an inhaled steroid such as Flovent in combination with a long-acting form of albuterol.

The choice between these many options really depends upon the individual patient, but the most important point is that your therapy should be increased in a step-wise fashion until your asthma is controlled. The reason that there is a limit to the amount of rescue inhaler one can receive each month is to encourage patients to seek medical care if their asthma is not well controlled, not to encourage them to limit their use out of fear and certainly not to encourage the use of over-the-counter agents (see above!).

In summary, I certainly wouldn't say that you are being unreasonable, but I do feel strongly that you need to accept that there is a better [and safer way] to manage your asthma based on currently available guidelines. I'm sure it may not feel that way right now as you work through this symptomatic period, but I would encourage you to embrace your new physican's approach to managing your asthma and be thankful that you are finally receiving what is considered standard of care. The key is continued communication with her so that she knows that you are having symptoms. That way she can work with you to increase your therapy to achieve the level of control that you both desire.

Good luck!

For more information:

Go to the Asthma health topic, where you can:

Response by:

Jennifer  McCallister, MD Jennifer McCallister, MD
Clinical Assistant Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University